Cases of polymyalgia rheumatica, giant cell arteritis, and ovarian and uterine lymphocytic vasculitis have been reported.4,5 Cardiotoxicity has been reported as an irAE, with presentions including myocarditis, pericarditis with pericardial effusion, cardiomyopathy and heart failure.6-8 However, involvement of the aorta has not been reported in the literature to date, and to our knowledge, this is the first reported case of immune-related aortitis caused by ipilimumab or other immune checkpoint inhibitors.
You Might Also Like
Explore This IssueMay 2017
On average, the elimination half-life of ipilimumab is 14.7 days.1 However, delayed presentations of irAEs can occur weeks to months after cessation of treatment. In one report, a dermatologic irAE secondary to ipilimumab presented more than two months after the patient had received their last dose of ipilimumab.9
Our patient developed aortitis two months after her last dose of ipilimumab. In reviewing the literature, it is currently unknown when a patient’s risk of experiencing irAEs ends. Even though our patient’s ipilimumab had been stopped two months prior, she presented with two irAEs concurrently (adrenal suppression and aortitis), along with bilateral lower lobe patchy airspace opacities, pleural effusions and pericardial effusion. Therefore, we recommend that patients closely follow up with their prescribing physician to monitor for complications, possibly for up to a year.
Thirty-five percent of patients who experience an irAE will require systemic corticosteroid treatment. Thirty percent of the aforementioned patients will require additional immunosuppressive therapy, such as infliximab or mycophenolate mofetil.10,11 The package insert for ipilimumab instructs systemic corticosteroids at a dose of 1 to 2 mg/kg/day for severe irAEs. However, it does not specify duration of treatment.12
Our patient was self-tapered off prednisone over eight weeks. However, eight weeks proved inadequate; she had a relapse of her symptoms shortly after stopping prednisone. This information is also helpful in understanding that prolonged steroid taper may be necessary with severe immune reactions and mirrors our treatment of other large vessel vasculitis with regard to prednisone dosing.
Current expert opinion recommends treatment with infliximab if the patient does not respond to corticosteroids promptly, fails a course of appropriately tapered corticosteroids or if there is a relapse while on corticosteroids.13,14
In conclusion, we have described the first case of aortitis secondary to ipilimumab therapy as an irAE. This patient also had manifestations of fatigue, chills, body aches and arthritis accompanied by patchy airspace opacities, bilateral trace pleural effusions and pericardial effusion on imaging. Immune-related aortitis can have a delayed presentation, occurring months after ipilimumab has been stopped. It also can present with vague symptomatology, making it difficult to diagnose if another irAE is present as well. Finally, it can be potentially fatal if untreated, eventually leading to aortic rupture.